Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2003, 8:14 PM EDT for Mercer County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 8:14 PM EDT (00:14 UTC)
- Expired
- Jun 8, 2003, 8:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
548 WUUS51 KRNK 090014 SVRRNK WVC055-090045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 814 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 845 PM EDT. * AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF OAKVALE...MOVING EAST AT 40 MPH. * SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE ELGOOD... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE SEVERE THUNDERSTORM MAY ALSO PRODUCE WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3744 8112 3727 8106 3735 8088 3751 8098 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:30 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jun 8, 2:30 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT SUN JUN 8 2003 SHORT RANGE... WE HAVE SCTD TSRA ALONG AND NEAR THE BLUE RIDGE THIS AFTN...AS WELL AS CELLS POPPING JUST EAST OF OUR PIEDMONT COUNTIES...AS SFC TROFINESS...AND THETA RIDGING...COMBINED WITH MOIST LOW LVLS MAKE ATMOS CONDUCIVE FOR DEVELOPMENT. TNT...WILL KEEP CHANCE POPS GOING...ESPECIALLY THIS EVENING...WITH ONGOING CONVECTION...THEN APPROACH OF FNT TOWARD THE WRN FA THIS EVENING AS WELL. BEST CHANCE SHOULD BE CLOSER TO UPPER ENERGY IN SE WV...ALTHOUGH PCPN SHOULD BE SCTD IN NATURE...AND WEAKEN OVERNIGHT...AS THE FRONT PUSHES EAST OF THE BLUE RIDGE...AND OUT OF THE FA BY 10Z. MON-TUE NIGHT... MONDAY INTO TUESDAY LOOK GENERALLY DRY...AND SEASONAL...AS FLOW BECOMES ZONAL. NEXT SYSTEM AFFECTING US MID WEEK...MAY BRING A CHANCE OF TSRA TO THE WEST TUES NIGHT. ETA SHOWING A MUCH STRONG SFC LOW OVER THE GRTLKS THAN GFS...ABOUT 7 MB DEEPER BY 12Z WED. GFS IS FASTER IN BRINGING LIFT IN HOWEVER...THAN ETA. ATTM...WILL KEEP LOW CHANCE POPS CONFINED TO SE WV LATE TUESDAY NIGHT. CURRENT FORECASTED TEMPS PRETTY MUCH IN LINE WITH MOS...AND FORECASTED THICKNESSES...SO ONLY MINOR ADJUSTEMENTS TO MAX AND MINS THRU TUE NIGHT. LONG RANGE (WED-SUN)... ALTHOUGH THE WX PATTERN ACROSS THE U.S. IS CHANGING TO A MORE ZONAL FLOW...A FRONT IS GOING TO MOVE INTO THE VICINITY BY WED...KEEPING THE THREAT OF SHRA/TSRA AROUND. IT WILL BE WARMER AND MORE HUMID AS WE WILL BE SOUTH OF THE FRONT...WITH A SOUTH TO SOUTHWEST FLOW AT THE SFC AND ALOFT OCCURRING INTO THE WEEKEND. THE FRONT REMAINS IN THE AREA THROUGH SUNDAY...SO A CHANCE OF SHRA/TSRA EVERYDAY...WITH THREAT FOR MCS/S. FCSTID = 14/05 ROA 62 85 59 85 / 40 10 0 10 LYH 62 85 56 84 / 40 10 10 10 DAN 63 86 60 86 / 40 10 10 10 BLF 58 77 55 79 / 40 10 0 10 LWB 55 76 50 77 / 40 10 0 10 BCB 59 80 54 81 / 30 10 0 10 TNB 57 77 55 78 / 30 10 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. AMS/WHP
Hazardous weather outlook, Jun 8, 6:53 AM EDT, 13 hours 21 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 653 AM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WITH DRIER AIR ALOFT TODAY...ISOLATED STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
In the hours before
Special weather statement, Jun 8, 6:29 PM EDT, 1 hour 45 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SUN JUN 8 2003 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF VIRGINIA. AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOURS TIME. THIS MAY RESULT IN RAPID RISES ALONG SMALL CREEKS AND STREAMS. MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY MOVE TO THE EAST. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. 11
Special weather statement, Jun 8, 6:29 PM EDT, 1 hour 45 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SUN JUN 8 2003 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF VIRGINIA. AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOURS TIME. THIS MAY RESULT IN RAPID RISES ALONG SMALL CREEKS AND STREAMS. MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY MOVE TO THE EAST. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. 11
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.